Alert archive / Georgia / Areal Flood Warnings in 2018

Areal Flood Warning 13, NWS Atlanta, GA

November 15, 20186 counties in Georgia

NWS Atlanta, GA issued this areal flood warning at Nov 15, 2018, 3:04 AM EST for 6 counties in Georgia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 15, 2018, 3:04 AM EST (08:04 UTC)
Expired
Nov 15, 2018, 9:00 AM EST
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, GA, Taliaferro County, GA, Warren County, GA, Washington County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 91 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 15, 5:00 AM ESTFLOOD1 Nnw Toomsboro, GAC T LLYOD ROAD WAS REPORTED CLOSED BETWEEN DAY ROAD AND HIGHWAY 112.
Nov 15, 5:00 AM ESTFLOOD2 Ne Sandy Cross, GASILAS MERCER ROAD WAS REPORTED DAMAGED DUE TO WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WGUS42 KFFC 150804
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
304 AM EST THU NOV 15 2018

GAC141-265-301-303-317-319-151400-
/O.NEW.KFFC.FA.W.0013.181115T0804Z-181115T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkinson GA-Warren GA-Hancock GA-Washington GA-Taliaferro GA-
Wilkes GA-
304 AM EST THU NOV 15 2018

The National Weather Service in Peachtree City has issued a

* Flood Warning for...
  Eastern Wilkinson County in central Georgia...
  Western Warren County in east central Georgia...
  Eastern Hancock County in east central Georgia...
  Western Washington County in east central Georgia...
  Central Taliaferro County in east central Georgia...
  Central Wilkes County in east central Georgia...

* Until 900 AM EST.

* At 259 AM EST, Doppler radar indicated a line of showers producing 
  moderate to heavy rainfall, extending from near Floral Hill to 
  near Chappells Mill.     

  Radar estimates indicate that up to 2 to 2.5 inches of rainfall 
have occurred in the area over the last two hours, and an additional 
1 to 1.5 inches are possible due to the slow movement of this band 
of showers.

Heavy rainfall may cause temporary road flooding, especially in poor 
drainage areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3387 8259 3326 8272 3325 8276 3318 8274
      3280 8282 3276 8295 3271 8296 3262 8316
      3392 8278 3391 8262 3386 8260

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Nov 15, 1:33 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 15, 1:33 AM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
133 AM EST Thu Nov 15 2018

.PREV DISCUSSION... /Issued 1008 PM EST Wed Nov 14 2018/

UPDATE...
Widespread persistent rainfall continues this evening
amid continued abundant southerly flow. As the parent upper low
continues to lift through the Mid Mississippi Valley, a surface
low formed across northeast Alabama and will continue to lift
northward through the overnight hours. Rainfall rates have not
been overly heavy, but with continued steady rainfall and embedded
higher rainfall rates, the Flash Flood Watch will continue
through Thursday morning given saturated soils. The heaviest
additional rainfall totals continue to be expected across eastern
portions of the area through Thursday morning where 1-2" totals
are anticipated with locally higher amounts. Rain will taper from
west to east through the morning hours bringing a gradual end to
the flooding threat.

RW

PREV DISCUSSION... /Issued 257 PM EST Wed Nov 14 2018/

SHORT TERM /Tonight through Thursday Night/...

The short term period begins with a closed upper level low to our
west and ample moisture overspreading the area at the surface,
resulting in scattered showers across much of the area. As the plume
of moisture off the gulf continues to push into our area through the
rest of the day, more widespread rainfall will overtake the area
this afternoon and evening. The heaviest of the rainfall will occur
this evening and potentially into the overnight hours. A Flash Flood
Watch remains in effect through Thursday morning with 1 to 3 inches
expected in the watch area with the highest amounts generally along
and south of the I-85 corridor, with locally higher amounts
possible. Soils are already saturated due to the 2 to 4+ inches that
have fallen since the beginning of the week in portions of north and
central Georgia. As such, localized flash flooding and additional
river flooding issues could be possible with these additional
rainfall amounts. Overall, with very minimal instability present,
severe storms are not anticipated, leaving heavy rain and flooding
the primary threats.

Temperatures on Thursday will be fairly chilly with many areas only
making it into the 40s in north GA and upper 40s lower 50s in
central GA. As the precip pushes out and the upper level low starts
to lift north, the upper level flow shifts more northwesterly and
cold air rushes in dropping temperatures rapidly overnight. Low
temperatures Thursday night into Friday morning will be in the 20s
and 30s across the entire area. Interested parties should continue
to monitor the forecast for any Freeze Watches/Warnings that may be
issued with subsequent forecast packages. Patchy frost will also be
possible across a good portion of the area.

These cold temperatures mixed with the possibility of lingering wrap
around moisture across far northern portions of the area will result
in the possibility of mixed precip in the northeast mountains with
little to no accumulation expected. Current thinking is more of a
slight chance/chance of brief rain or snow showers in the late
evening to just overnight in the higher elevations. The limiting
factor in this setup continues to be available moisture to produce
precipitation. The rest of the area should remain dry.

Reaves

LONG TERM /Friday through Wednesday/...

Zonal or nearly zonal upper flow pattern persists through the
majority of the extended forecast period pointing to a dry and
seasonally mild Long-Term Forecast this weekend through the middle
of next week. Weak short wave approaches early in the week, however
little available moisture and weak and basically "channeled" nature
of the vorticity do not appear conducive to generating anything but
an increase in mid/high cloudiness.

20

&&

.AVIATION...
06Z Update...
CIGs will mostly be IFR as RA continues to move across the area.
As the RA tapers off from west to east between 12-18Z across the
TAF sites, there will be slow improvement to MVFR by 21Z with
drier air bringing VFR around 00Z. Winds remain from the E/NE
12-18 kts but will diminish between 10-12Z to 5-10kts. Winds will
shift to the NW over ATL/CSG/MCN by 15Z and AHN by 18Z, with wind
speeds increasing with the wind shift to near 10kts again.

//ATL Confidence...06Z Update...
Medium confidence on all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          44  31  56  36 /  50   5   0   0
Atlanta         42  32  52  38 /  30   0   0   0
Blairsville     42  26  53  32 /  50  20   0   5
Cartersville    42  29  52  34 /  40   5   0   5
Columbus        47  33  56  37 /  20   0   0   0
Gainesville     42  31  54  36 /  40   5   0   0
Macon           50  32  56  35 /  30   0   0   0
Rome            42  29  54  33 /  40   5   0   5
Peachtree City  44  31  54  35 /  30   0   0   0
Vidalia         53  36  56  38 /  40   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM EST this morning for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Fannin...
Fayette...Floyd...Forsyth...Gilmer...Glascock...Gordon...
Greene...Gwinnett...Hall...Hancock...Haralson...Harris...Heard...
Henry...Houston...Jackson...Jasper...Jefferson...Johnson...
Jones...Lamar...Laurens...Lumpkin...Macon...Madison...Marion...
Meriwether...Monroe...Morgan...Murray...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Paulding...Peach...
Pickens...Pike...Polk...Pulaski...Putnam...Rockdale...Schley...
South Fulton...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Towns...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...White...
Whitfield...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...
AVIATION...Atwell
Hazardous weather outlook, Nov 14, 8:42 PM EST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
842 PM EST Wed Nov 14 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
842 PM EST Wed Nov 14 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A Flash Flood Watch remains in effect for much of the area
through Thursday Morning.

Rain will continue into early Thursday. With additional rainfall
occurring after preceding heavy rainfall earlier in the week, the
threat for river and stream flooding will continue over the next
few days. An additional 1 to 2 inches of rainfall is likely in
some areas through Thursday morning with locally higher amounts
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A mix of light snow showers or light rain showers will be
possible for far north Georgia Thursday night. No accumulations of
snow are expected. The remainder of the period should be dry.

Freezing temperatures are expected late Thursday into Friday
morning. Make sure to monitor the forecast for any
watches or warnings that may be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Nov 15, 2:38 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
238 AM EST THU NOV 15 2018

GAZ039-051-061-062-074-075-084-085-097-150800-
Taliaferro GA-Wilkes GA-Wilkinson GA-Washington GA-Hancock GA-
Glascock GA-Warren GA-Johnson GA-Laurens GA-
238 AM EST THU NOV 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO...WILKES...
SOUTHEASTERN WILKINSON...WESTERN WASHINGTON...EASTERN HANCOCK...
WESTERN GLASCOCK...WARREN...NORTHWESTERN JOHNSON AND NORTHERN LAURENS
COUNTIES UNTIL 300 AM EST...

At 237 AM EST...showers producing moderate to heavy rainfall was
along a line extending from near Floral Hill to near Chappells
Mill...and moving northeast at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary road flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Dublin, Sandersville, Washington, Warrenton, Sparta, Crawfordville,
Tennille, Tignall, Toomsboro, Oconee, Norwood, Sharon, Deepstep,
Hamburg State Park, Delhi, Shoals, Nicklesville, Powelton, Newtown
and Danburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3363 8261 3363 8262 3361 8262 3361 8265
      3355 8263 3259 8288 3263 8311 3331 8297
      3394 8277 3393 8263 3386 8261 3387 8258
      3387 8257 3383 8260 3378 8257
TIME...MOT...LOC 0737Z 214DEG 9KT 3380 8263 3270 8299

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 12:15 AM ESTRiver Flood WarningFFCCobb, Douglas8 hr
Nov 15, 12:32 AM ESTRiver Flood WarningFFCGordon, Murray, Whitfield33 hr
Nov 15, 1:04 AM ESTRiver Flood WarningFFCGordon55 hr
Nov 15, 2:38 AM ESTSpecial Weather StatementFFCTaliaferro, Warren, Washington, Wilkes22 min
Nov 15, 3:28 AM ESTFreeze WarningFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more29 hr
Nov 15, 4:38 AM ESTRiver Flood WarningFFCFloyd48 hr
Nov 15, 9:47 AM ESTRiver Flood WarningFFCTaliaferro, Wilkes22 hr
Nov 15, 12:30 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee21 hr
Nov 15, 4:20 PM ESTRiver Flood WarningFFCMurray, Whitfield24 hr
Nov 15, 6:44 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson4 days

Nearby

Areal Flood Warnings in Georgia, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.